Arizona, 2012Damaging Winds and Heavy Rain in Arizona, August 20, 2012
August 20, 2012 · NWS PSR · 4 events in 1 county or zone
Thunderstorms developed over portions of the greater Phoenix metropolitan area during the afternoon and evening hours on August 20th. Due to the very moist and unstable nature of the atmosphere, the storms generated both very heavy rain and strong, gusty damaging winds, estimated to be in excess of 70 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $62,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over portions of the greater Phoenix metropolitan area during the afternoon and evening hours on August 20th. Due to the very moist and unstable nature of the atmosphere, the storms generated both very heavy rain and strong, gusty damaging winds, estimated to be in excess of 70 mph. Most of the damage occurred in the communities of Mesa and Chandler during the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 20, 3:00 PM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 20, 3:00 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST MON AUG 20 2012
.SYNOPSIS...
HIGH PRESSURE ALOFT REMAINS STRONG AND MOISTURE IS HIGH...AS SUCH
ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE ARIZONA DESERTS
TONIGHT. THE HIGH SHIFTS OFF TO THE EAST TUESDAY AS AN UPPER LOW
APPROACHES THE CALIFORNIA COAST. THE LOW WILL MOVE INLAND AND ACROSS
THE DESERT SOUTHWEST LEADING TO A SIGNIFICANT INCREASE IN SHOWERS
AND THUNDERSTORMS BEGINNING TUESDAY AND CONTINUING THROUGH THURSDAY.
THE BEST THREAT FOR THUNDERSTORMS WILL BE WEDNESDAY AFTERNOON AND
EVENING. ALONG WITH THE INCREASING THUNDERSTORM CHANCES...COOLER
TEMPERATURES CAN BE EXPECTED DURING THE MIDWEEK TIME FRAME....BEFORE
A DRYING TREND AND RESUMPTION OF NEAR AVERAGE TEMPERATURES BY THE
WEEKEND.
&&
.DISCUSSION...
DESPITE THE PRESENCE OF AN UPPER LEVEL CAP IN THE 12Z PHOENIX
SOUNDING...DUE TO A SUBSIDENCE INVERSION...ISOLATED CONVECTION HAS
BEGUN TO BREAK OUT AT 2 PM OVER THE LOWER DESERTS BOTH WEST AND
SOUTH OF THE GREATER PHOENIX AREA. A FEW STRONG STORMS WERE
DEVELOPING OVER NRN LA PAZ AND NWRN MARICOPA COUNTY...NEARLY UNDER
THE CENTER OF THE UPPER LEVEL ANTICYCLONE. TEMPERATURES WERE RUNNING
A COUPLE DEGREES WARMER THAN YESTERDAY AND WITH SURFACE DEWPOINTS
STILL IN THE MID 60S TO NEAR 70...THERE IS SUFFICIENT INSTABILITY
AND CAPE TO SUPPORT SOME STRONG STORMS DESPITE LACK OF UPPER LEVEL
SUPPORT. STEERING WINDS THIS EVENING WILL REMAIN WEAK...AND SOMEWHAT
FROM THE NORTH...SO STORMS WILL TAKE THEIR TIME MOVING OFF THE
HIGHER TERRAIN AND DOWN INTO THE CENTRAL DESERTS. THERE DOES APPEAR
TO BE MORE CONVECTION ALSO ALONG THE RIM AND MOISTURE REMAINS HIGH
OVER THE DESERTS SO THERE WILL BE AT LEAST A SLIGHT CHANCE FOR
STORMS TONIGHT ACROSS SOUTH CENTRAL ARIZONA.
MODEL GUIDANCE CONTINUES TO SUGGEST THAT THERE WILL BE A SIGNIFICANT
UPRAMPING IN CONVECTIVE CHANCES STARTING TUESDAY...CONTINUING INTO
WEDNESDAY AND THURSDAY WITH THE BEST THREAT FOR HEAVY RAIN AND
POSSIBLE SEVERE WEATHER TO OCCUR WEDNESDAY AFTERNOON AND EVENING
ACROSS THE ARIZONA DESERTS. UPPER LEVEL PACIFIC TROUGH STARTS TO
MOVE INLAND ALONG THE WEST COAST TUESDAY AFTERNOON...AND THE
SOUTHERN PORTION OF THE TROF SPLITS OFF AND SLOWS NEAR THE SRN
CALIFORNIA COAST. SLY FLOW AHEAD OF THE TROF ADVECTS A FRESH BATCH
OF MOISTURE INTO ARIZONA WITH A TONGUE OF PWAT IN EXCESS OF 2 INCHES
SPREADING NORTH AND INTO THE CENTRAL AZ DESERTS BY TUESDAY
AFTERNOON. WITH ML CAPE WELL IN EXCESS OF 1000 J/KG INSTABILITY WILL
BE HIGH. STEERING FLOW BECOMES SOUTH/SOUTHWEST WHICH IS NOT
OPTIMAL...BUT DYNAMICS WILL START TO INCREASE AS WIND FIELDS ALOFT
SLOWLY STRENGTHEN SO POPS WILL INCREASE TUESDAY INTO TUESDAY NIGHT
AND INTO THE 20-30 PERCENT RANGE. LOCALLY HEAVY RAINS WILL BE
POSSIBLE TUESDAY ALONG WITH STRONG AND GUSTY OUTFLOW WINDS.
OVER THE PAST FEW MODEL RUNS THE GUIDANCE HAS HAD TROUBLE LOCKING IN
ON THE TIMING ISSUES WITH THE APPROACHING PACIFIC LOW. INITIALLY THE
ECMWF WAS MUCH SLOWER HOWEVER THE CURRENT 12Z MODEL RUNS HAVE FLIP
FLOPPED AND NOW THE GFS IS A BIT SLOWER THAN THE EUROPEAN. BY
WEDNESDAY AFTERNOON THE GFS HAS THE TROF AXIS JUST WEST OF 120W
WHERE THE ECMWF HAS THE AXIS JUST EAST OF 120W. IN EITHER CASE THE
NET RESULT WILL BE VERY ACTIVE WEATHER ACROSS THE CWA WED AFTERNOON
AND OVERNIGHT WEDNESDAY NIGHT. WIND FIELDS ALOFT ARE MUCH
STRONGER...THE RIGHT ENTRANCE REGION OF A 50KT JET MOVES ACROSS THE
LOWER DESERTS...UPPER DIFLUENCE BECOMES MUCH MORE PROMINENT AND
MOISTURE/INSTABILITY REMAIN QUITE HIGH. WE ARE LOOKING AT A
TRANSITION TYPE EVENT WITH A DECENT CHANCE FOR SEVERE WEATHER ALONG
WITH HEAVY RAIN AND FLOODING ISSUES. BY EARLY EVENING WED NIGHT POPS
WILL RANGE FROM 40-50 PERCENT ACROSS MUCH OF SOUTH CENTRAL AZ AND A
CHANCE FOR STORMS WILL PERSIST OVERNIGHT AND INTO THE DAY THURSDAY.
THERE WILL BE A THREAT FOR HEAVY RAIN...FLOODING...GUSTY WET
MICROBURST WINDS AND SMALL TO MODERATE HAIL. ON THURSDAY THE UPPER
LOW CENTER TRACKS ACROSS NORTHERN ARIZONA AND THERE WILL BE A
LINGERING CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MAINLY SOUTH
CENTRAL ARIZONA. ATTM TEMP TRENDS HAVE HIGHS WEDNESDAY LOWERING INTO
THE UPPER 90S TO THE LOW TRIPLE DIGITS...THEN DROPPING A FEW MORE
DEGREES THURSDAY TO WELL BELOW NORMAL. HOWEVER SHOULD WIDESPREAD
CONVECTION WITH HEAVY RAIN OCCUR WEDNESDAY...THURSDAY COULD BE QUITE
CLOUDY AND SHOWERY AND MUCH COOLER THAN EXPECTED. HIGHS MAY STRUGGLE
TO REACH THE MID 90S AND THUNDERSTORM CHANCES WOULD BE DIMINISHED.
IT WILL BE INTERESTING TO SEE HOW IT ALL PLAYS OUT.
WESTERLY FLOW AND A GRADUAL DRYING TREND WILL COMMENCE BY THE END OF
THE WEEK...AND CONTINUE THROUGH THE WEEKEND. OUTSIDE OF HIGHER
TERRAIN LOCATIONS EAST OF PHOENIX...SEE LITTLE IMPETUS FOR
PRECIPITATION WITH MONSOON ACTIVITY SHIFTING ALMOST EXCLUSIVELY
INTO NEW MEXICO. AS SUCH...HAVE CUT POPS AT OR BELOW CLIMATOLOGY
WITH NO WEATHER MENTION...WHILE INCREASING TEMPERATURES BACK TO NEAR
AVERAGE LEVELS.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
SCATTERED MID TO HIGH-LEVEL CIGS TO PREVAIL THROUGH THE TAF PERIOD
AT ALL TERMINALS. STILL EXPECT CONVECTIVE ACTIVITY TO STAY WELL EAST
AND NORTH OF THE TAF SITES...WITH ONLY A SLIGHT CHANCE OF
THUNDERSTORMS OR OUTFLOWS AFFECTING THE TERMINALS. WINDS WILL BE
MAINLY LIGHT AND FOLLOW TYPICAL DIURNAL PATTERNS.
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
MOSTLY CLEAR SKIES THROUGH THIS EVENING WITH GENERALLY SOUTH TO
SOUTHEAST WINDS THROUGH THE TAF PERIOD. INCREASED SOUTHERLY WINDS
WITH GUSTS UP TO 20KTS POSSIBLE IN THE AFTERNOON FOR KBLH. SOME SCT
CIRRUS CIGS ARE POSSIBLE LATE TONIGHT AND EARLY TUE.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
A DRYING TREND IS EXPECTED TO BEGIN ON THURSDAY...THEN CONTINUE
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AS WESTERLY FLOW
BECOMES ESTABLISHED OVER THE REGION...PULLING DRIER AIR INTO THE
REGION. THURSDAY WILL SEE ISOLATED TO SCATTERED THUNDERSTORMS...WITH
THE GREATEST ACTIVITY FROM PHOENIX EASTWARD. THUNDERSTORM ACTIVITY
WILL LIKELY DIMINISH TO JUST VERY ISOLATED ACTIVITY OVER THE HIGHER
TERRAIN NORTH AND EAST OF PHOENIX FROM SATURDAY ONWARD THROUGH
MONDAY. GOOD TO VERY GOOD NIGHTTIME HUMIDITY RECOVERIES ON THURSDAY
ARE EXPECTED TO FALL INTO THE FAIR TO GOOD RANGE FROM SATURDAY
THROUGH MONDAY. WINDS WILL REMAIN ON THE LIGHT SIDE AND GENERALLY
FOLLOW NORMAL DIURNAL PATTERNS....EXCEPT NEAR THUNDERSTORMS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...CB/MO
AVIATION...PERCHA/KUHLMAN
FIRE WEATHER...PERCHA
Hazardous weather outlook, Aug 20, 4:44 AM MST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
444 AM MST MON AUG 20 2012
AZZ021>023-026>028-211200-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
444 AM MST MON AUG 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE PRIMARY
HAZARDS ARE GUSTY WINDS WITH BLOWING DUST...AND LOCALLY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY.
DAILY HAZARDS WILL INCLUDE LIGHTNING...GUSTY WINDS...LOCALIZED BLOWING
DUST...AND PERIODS OF HEAVY RAIN POTENTIALLY LEADING TO FLOODING. THE
MOST ACTIVE DAY WITH AN ORGANIZED SEVERE WEATHER THREAT LOOKS TO BE
WEDNESDAY...WITH POSSIBLE STRONG DAMAGING WIND GUSTS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.
AZZ024-211200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
444 AM MST MON AUG 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY HAZARDS
ARE GUSTY WINDS AND PERIODS OF HEAVY RAINFALL LEADING TO FLASH
FLOODING OF LOW LYING AREAS AND NORMALLY DRY WASHES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE WILL BE A CONTINUED CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY...WITH LESSER CHANCES BY THE END OF
THE WEEK AND WEEKEND. THE PRIMARY THREATS WILL BE LIGHTNING...GUSTY
WINDS...AND HEAVY RAINFALL POTENTIALLY LEADING TO FLOODING. THE MOST
ACTIVE DAY WITH AN ORGANIZED SEVERE WEATHER THREAT LOOKS TO BE
WEDNESDAY...WITH POSSIBLE STRONG DAMAGING WIND GUSTS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.
AZZ020-025-CAZ031>033-211200-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
444 AM MST MON AUG 20 2012 /444 AM PDT MON AUG 20 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.
DAILY HAZARDS WILL INCLUDE LIGHTNING...GUSTY WINDS...LOCALIZED BLOWING
DUST...PERIODS OF HEAVY RAINFALL. A MORE ORGANIZED SEVERE WEATHER
THREAT MAY EXIST ON WEDNESDAY...WITH POSSIBLE STRONG DAMAGING WIND
GUSTS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAYS.
CAZ030-211200-
JOSHUA TREE NATIONAL PARK-
444 AM PDT MON AUG 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.
DAILY HAZARDS WILL INCLUDE LIGHTNING...GUSTY WINDS...LOCALIZED BLOWING
DUST...PERIODS OF HEAVY RAINFALL. A MORE ORGANIZED SEVERE WEATHER
THREAT MAY EXIST ON WEDNESDAY...WITH POSSIBLE STRONG DAMAGING WIND
GUSTS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 20, 5:05 PM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
505 PM MST MON AUG 20 2012
AZZ024-210100-
GILA AZ-
505 PM MST MON AUG 20 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 600 PM MST
AT 458 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF CHRISTMAS...MOVING SOUTH AT 5
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
STATE ROUTE 77...
PORTIONS OF RURAL SOUTHERN GILA COUNTY...
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.
LAT...LON 3311 11068 3308 11072 3304 11074 3301 11077
3307 11082 3323 11088 3327 11077 3316 11066
3314 11067
TIME...MOT...LOC 0004Z 338DEG 3KT 3319 11080
NOLTELocal storm report, Aug 20, 5:21 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
521 PM MST MON AUG 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD SALOME 33.78N 113.62W
08/20/2012 LA PAZ AZ LAW ENFORCEMENT
FLOODING AND FLASH FLOODING IN WASHES IN AND AROUND
SALOME
&&
EVENT NUMBER PSR1200253
PSRLocal storm report, Aug 20, 5:23 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
523 PM MST MON AUG 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD HARCUVAR 33.77N 113.66W
08/20/2012 LA PAZ AZ LAW ENFORCEMENT
FLOODING AND FLASH FLOODING IN THE WASHES IN AND AROUND
HARCUVAR
&&
EVENT NUMBER PSR1200254
PSRSpecial weather statement, Aug 20, 5:43 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
543 PM MST MON AUG 20 2012
AZZ021-210130-
LA PAZ AZ-
543 PM MST MON AUG 20 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 630 PM MST
AT 536 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR QUARTZSITE...SLOWLY MOVING WEST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
QUARTZSITE...
INTERSTATE 10...
STATE ROUTE 95...
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
LAT...LON 3359 11436 3385 11429 3382 11404 3356 11409
TIME...MOT...LOC 0042Z 085DEG 4KT 3366 11416
NOLTE
Special weather statement, Aug 20, 6:42 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
642 PM MST MON AUG 20 2012
AZZ023-028-210215-
PINAL AZ-MARICOPA AZ-
642 PM MST MON AUG 20 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
NORTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA
NEAR AHWATUKEE AND WEST CHANDLER
UNTIL 715 PM MST
AT 635 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AHWATUKEE...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS STORM...
IN ADDITION TO HEAVY RAINFALL.
ADDITIONAL STORMS MAY DEVELOP NEARBY THIS EVENING.
SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
LAT...LON 3335 11186 3316 11191 3324 11212 3340 11201
TIME...MOT...LOC 0141Z 300DEG 4KT 3327 11197
HV
Special weather statement, Aug 20, 6:53 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
653 PM MST MON AUG 20 2012
AZZ023-024-028-210230-
PINAL AZ-MARICOPA AZ-
653 PM MST MON AUG 20 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
NEAR FALCON FIELD AIRPORT AND NEARBY AREAS
UNTIL 730 PM MST
AT 645 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MESA...MOVING SOUTHEAST AT 5 MPH.
THUNDERSTORMS DEVELOPING BETWEEN FALCON FIELD AIRPORT AND THE
SUPERSTITION SPRINGS MALL COULD PRODUCE 40 TO 50 MPH WINDS...STRONG
ENOUGH TO BRING DOWN POWER LINES.
VERY HEAVY RAIN AND LOCALIZED FLOODING IS POSSIBLE.
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
LAT...LON 3349 11155 3323 11157 3328 11184 3346 11182
TIME...MOT...LOC 0151Z 293DEG 4KT 3341 11171
HV
Thunderstorm Wind, Maricopa
- When
- August 20, 7:05 PM MST to 7:20 PM MST
- Where
- Maricopa County, 0.69 mi N of Hightown
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 33.310, -111.900
Scattered thunderstorms developed across the greater Phoenix metropolitan area during the late afternoon hours on August 20th and they affected the community of Chandler. The storms generated strong and gusty microburst winds, with peak gusts estimated to be at least 70 knots. Local broadcast media reported that numerous trees were downed across the Chandler Fashion Center north parking lot and along the Loop 101 near Chandler Boulevard. This occurred at approximately 7 pm. Tree trunk diameters were estimated to almost 12 inches at the largest, with additional downed limbs approaching 6 inches in diameter. In addition, at 720 pm a trained weather spotter in Chandler reported trees downed near the intersection of Chandler Boulevard and the 101.
Thunderstorm Wind, Maricopa
- When
- August 20, 7:15 PM MST
- Where
- Maricopa County, 0.9 mi SE of Buckhorn
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 33.410, -111.710
Scattered thunderstorms developed over the greater Phoenix area during the afternoon and early evening hours on August 20th. Some of the thunderstorms generated both very heavy rain and strong, gusty and damaging microburst winds. According to a trained weather spotter in East Mesa, at 715 pm thunderstorm wind gusts estimated to be at least 65 knots blew down a carport and caused damage to the roof of the home to which the carport was attached. In addition, a number of tree branches with diameters up to 3 inches were downed in the area.
Heavy Rain, Maricopa
- When
- August 20, 7:16 PM MST to 8:00 PM MST
- Where
- Maricopa County, 0.9 mi SE of Buckhorn
- Reported by
- Mesonet
- Coordinates
- 33.410, -111.710
Scattered thunderstorms developed across the greater Phoenix area during the late afternoon and early evening hours on August 20th, and they affected east valley communities such as Mesa. Due to the very humid and unstable nature of the atmosphere, the thunderstorms were able to produce very heavy rain with rain rates well in excess of 2 inches per hour. An automated Flood Control District gage located near the intersection of Higley and Broadway road measured 1.26 inches of rain between 716 and 801 pm. In addition, a trained weather spotter located about 6 miles east of Mesa measured 1.25 inches of rain between 700 and 735 pm. The intense rainfall led to urban flooding across the eastern portions of the greater Phoenix area during the evening hours.
Thunderstorm Wind, Maricopa
- When
- August 20, 7:30 PM MST
- Where
- Maricopa County, 2.37 mi SSW of Desert Sands
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.370, -111.690
Scattered thunderstorms developed across the greater Phoenix area during the afternoon and early evening hours on August 20th and they affected east valley communities which included Mesa and Superstition Springs. Due to the very moist and unstable nature of the atmosphere, the storms generated strong, gusty and damaging microburst winds. According to a report from the public, at 730 pm gusty winds estimated to be at least 65 knots completely blew down a section block wall at the intersection of Kiowa and Roslyn Street in Mesa. The block wall was was at least 20 feet in length.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Florida, August 20, 2012$504,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Arizona, August 20 to 22, 2012$313,000 · 1.25 in hail · 11 events
- Flash Flooding and Hail in Texas, August 20, 2012$73,000 · 1.75 in hail · 23 events
- Flood and Wildfire in Texas, August 20, 2012$140,000 · 1.25 in hail · 7 events
- Flash Flooding in Arizona, August 20, 2012$25,000 · 2 events
- Wildfire in California, August 20, 20122 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 20, 20126 events
- Waterspouts in Lake Erie, August 20, 20124 events
- Heavy Rain in Hawaii, August 20 to 22, 20122 events
- Hail in Ohio, August 20, 20120.88 in hail · 2 events
- Hail in Illinois, August 20, 20121 in hail · 2 events
- Damaging Winds in Florida, August 20, 2012$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400529, 402669, 402673, 402949.